Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 6, 2021Clay County, Illinois

NWS Lincoln, IL issued this special weather statement at May 6, 2021, 1:10 PM CDT for Clay County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 1:10 PM CDT (18:10 UTC)
Expired
May 6, 2021, 1:45 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:24 PM CDTHAIL 13 Ene Xenia, ILVIA COUNTY ESDA, QUARTER SIZE HAIL REPORTED NEAR DOGWOOD RD AND OLD US 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS83 KILX 061810
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
110 PM CDT Thu May 6 2021
 
ILZ071-061845-
Clay-
110 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 9 miles northwest of Flora, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Iola, Sailor Springs and
Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8847 3861 8869 3884 8870 3881 8826
      3873 8826 3873 8829 3869 8829 3866 8827
      3863 8830 3860 8825 3860 8845
TIME...MOT...LOC 1809Z 277DEG 36KT 3876 8860 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 6, 11:56 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 6, 11:56 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1156 AM CDT Thu May 6 2021

.SYNOPSIS...
Issued at 343 AM CDT Thu May 6 2021

A weak disturbance will trigger scattered showers and
thunderstorms across central Illinois today. High temperatures
will mainly be in the upper 50s and lower 60s, with middle 60s
south of the I-70 corridor.

&&

.UPDATE...
Issued at 1011 AM CDT Thu May 6 2021

As of 1000 AM CDT, low pressure is centered near PIA with a cold
front stretching south across IJX then towards south central MO.
Partial clearing had occurred across portions of east central MO
and convective initiation is ongoing along the front in this area.
Latest RAP suggests that we could see 500-1000 J/kg MLCAPE
developing in this area and adjacent areas that see clearing over
the next few hours, including into portions of central Illinois.
Will need to closely monitor amount of destabilization and convective
trends as we head into the afternoon. Despite marginal dew points
in the upper 40s to lower 50s, deep layer shear to around 30-35 kt
and increasing 0-3km lapse rates in excess of 8 C/km will support
at least an isolated severe threat for damaging winds. Any severe
threat will end by mid to late this afternoon as the cold front
exits to our east.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT Thu May 6 2021

A short-wave trough noted on 08z/3am water vapor imagery over
Minnesota/Iowa will spread scattered showers into west-central
Illinois over the next couple of hours. While daytime instability
will remain weak, NAM suggests MUCAPEs may reach 600-1000J/kg east
of I-55 during peak heating. Given expected position of wave and
its associated surface trough during this time, it appears
showers/thunder will become most numerous across the E/SE KILX CWA
during the afternoon. The precip will quickly shift into Indiana
by early evening, followed by mostly clear and dry conditions
tonight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 343 AM CDT Thu May 6 2021

High pressure will build into the Midwest on Friday: however,
another weak short-wave pivoting southeastward through the region
could potentially trigger isolated showers. While a few models
produce spotty QPF, think synoptic subsidence and overall lack of
deep-layer moisture will prevent precip development. Am therefore
continuing the dry forecast with highs rising into the middle 60s
across the board.

Main weather story with this forecast package continues to be the
potential for heavy rainfall over the coming weekend. 00z May 6
models are slowly coming into better agreement with the expected
low track: however, their QPF fields are still considerably
different. The GFS remains the northern outlier with the low
tracking from southwest Kansas Saturday evening along the I-70
corridor into central Indiana by Sunday night. Meanwhile, both the
ECMWF and GEM are further south with the low track...taking it
across far southern Illinois on Sunday. Given the fact that heavy
rainfall events have consistently set up further south than
originally forecast all spring, am skeptical of the northern GFS
solution. As a result, have trended the forecast toward the
ECMWF/GEM. This places the heavy rain axis along the I-70
corridor...with amounts steadily decreasing further north. Showers
will develop across the far S/SW CWA as early as Saturday
afternoon, with the bulk of the rain spreading across the area
Saturday night through Sunday. Showers will then taper off and
come to an end Sunday night as the low tracks into the Ohio River
Valley. Storm total rainfall will generally range from 1 to 2
inches across central Illinois, with the highest amounts in excess
of 2 inches focused near the I-70 corridor. Once the rain
departs, dry weather will return for Monday through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM CDT Thu May 6 2021

A cold front is moving across central Illinois this hour with SW
winds veering to the NW and becoming gusty. There is a chance for
showers and storms to develop near the front, mainly at DEC and
CMI, otherwise precip chances will diminish as winds turn NWerly.
Skies are expected to clear overnight and winds will diminish.
Breezy NW winds will resume mid to late Friday morning with gusts
into the low to mid 20 kt range through the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Deubelbeiss
Hazardous weather outlook, May 6, 11:30 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Thu May 6 2021

ILZ027>031-036-071630-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1-1.5" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ037-038-040>057-071630-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Tazewell-Vermilion-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated storms are possible this afternoon. Severe weather is
not expected, but the threat for lightning exists.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1-2" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ061>063-066>068-071>073-071630-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
Shelby-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to severe storms are possible this afternoon.
Primary hazards are large hail, damaging winds gusts, and
lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1.5-2" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through about 6 PM
this evening.

NMB

In the hours before

Special weather statement, May 6, 1:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
110 PM CDT Thu May 6 2021

ILZ071-061845-
Clay-
110 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 9 miles northwest of Flora, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Iola, Sailor Springs and
Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8847 3861 8869 3884 8870 3881 8826
      3873 8826 3873 8829 3869 8829 3866 8827
      3863 8830 3860 8825 3860 8845
TIME...MOT...LOC 1809Z 277DEG 36KT 3876 8860

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:29 PM CDTSevere Thunderstorm WarningILXClay, Richland46 min
May 6, 2:09 PM CDTSpecial Weather StatementILXLawrence36 min
May 6, 2:17 PM CDTTornado Warning Tornado observedILXChristian, Shelby28 min
May 6, 2:29 PM CDTTornado WarningILXMoultrie, Shelby31 min
May 6, 2:58 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Moultrie, Shelby26 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningILXEffingham27 min
May 6, 3:22 PM CDTSevere Thunderstorm WarningILXClay, Effingham36 min
May 6, 4:39 PM CDTSpecial Weather StatementILXClay36 min
May 6, 4:46 PM CDTTornado WarningILXClay14 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.